Colorado, 2016

Hail in Colorado, June 28, 2016

June 28, 2016 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced hail, from quarter to half dollar size, in parts of Denver. Over the northeast plains, isolated storms produced hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, from quarter to half dollar size, in parts of Denver. Over the northeast plains, isolated storms produced hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 2:44 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 2:44 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
344 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 343 PM MDT Tue Jun 28 2016

Satellite and radar pictures are showing some convective cloudiness
and a few cells developing over the mountains and foothills right
now. The plains are still quite clear right now. The dew points
over the western third of the plains have dropped into the upper
30s to mid 40s F now, but they are still in the 50s and lower 60s
f over the rest of the plains. The CAPE values are not terribly
high right now over the CWA, with highest up to 1500 J/kg. There
is still quite a bit CIN around over the plains yet. Models keep
northwesterly flow aloft for the CWA tonight and Wednesday with
the upper ridge axis to the west. There is weak downward synoptic
scale energy progged tonight into Wednesday, with weak upward
motion Wednesday afternoon. The boundary layer winds should go to
normal drainage patterns later this evening and overnight...with
weak northerly flow on Wednesday. There is some moisture around
overnight into Wednesday morning, with a pretty dry Wednesday
afternoon for the eastern half of the CWA. Precipitable water
values are in the 0.60 west to 1.25 inch east this evening. They
stay the same over the mountains on Wednesday but drop over the
plains into the 0.50 to 1.00 inch range. Wednesday afternoon's
CAPE values are 500 to 1500 J/kg for the CWA. The QPF fields have
minor to no measurable rainfall over the western 2/3rds of the CWA
this evening, with higher amounts for the east. There is almost
nothing overnight into Wednesday morning. There is a some over the
mountians and foothills Wednesday afternoon, with nothing over the
plains. For pops this evening, will go with 20-40%s in the
mountians and northeast corner, with only 10%s elsewhere. Will go
with 10-30%s Wednesday afternoon. For temperatures, Wednesday's
highs will be 1-3 C cooler than current readings.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 343 PM MDT Tue Jun 28 2016

A weak upper level trough will suppress the ridge over the
southern Rockies in the Thursday through Saturday period, then
the ridge will rebuild over the west into early next week. This
will bring more moisture and weak lift across northern Colorado
Wednesday night through early Friday, along with pulling a weak
cold front across the eastern plains. There should be some
increase in convection Wednesday evening as the moisture moves in
after a marginal afternoon for storms. Still potential for some
strong storms on the plains, but more likely brief rain and gusty
winds the main threats.

Temperatures will be about 10 degrees cooler, and the atmosphere
will become saturated with a deep neutral stability by Thursday
evening. This is looking like a favorable environment for heavy
rain. The ingredients are all there, though none are extreme.
Precipitable water rises to around 1.3 inches with a warm cloud
layer of about 8000 feet, and the environment will be broadly
saturated so there will be little evaporation or entrainment.
CAPEs are not high, probably 400-800 J/kg, but enough to sustain
deep convection. The wind profile also looks favorable with
southeast winds at the surface and west to northwest winds aloft.
Latest models are suggesting enough low level wind to cause
backbuilding/training of cells, and also perhaps to cause storm
redevelopment against the foothills. So--a favorable environment
but larger scale focus is not apparent at this time. If there is
one, it would be the frontal boundary which should be into
southeastern Colorado by Thursday evening, and the latest batch of
models are focusing on southeastern Colorado across Kansas for
heavy rain. Of course the mountains are also a focus if the
upslope is strong and persistent enough. Not necessarily
significant rainfall everywhere but a threat of flash flooding on
a larger scale than just one short-lived storm. Raised POPs some
more, for now will stick close to the consensus of .25 to .75
inch rain amounts in this period.

Friday and Saturday look to be transition days as some drier air
gradually works in from the west. This may allow for more
instability, but we should start to have faster storm motions
again. By Sunday we will likely be back to more typical summer
conditions with warmer temperatures and a little late day
convection as the ridge turns the flow back to WNW and brings in
warm and dry air. This pattern will likely continue through at
least the early part of the week. We will need to watch for
stronger winds to increase fire danger, but at this point the
winds seem fairly ordinary--warm, dry and breezy in the afternoon
but the stronger flow seems to be well north of Colorado for the
early part of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 343 PM MDT Tue Jun 28 2016

Models were correct with the southeasterly winds at DIA this
afternoon. Normal drainage patterns should kick in by 03Z this
evening. Northerly winds are progged by 17Z Wednesday. There
should be no ceiling issues at DIA with the expected drainage
winds. Will keep the thunderstorms out of the TAF for now.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Gimmestad
AVIATION...RJK
Hazardous weather outlook, Jun 28, 10:21 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT TUE JUN 28 2016

COZ030>051-291730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MDT TUE JUN 28 2016

...SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY OVER FAR NORTHEAST
PLAINS OF COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN WYOMING AND
NEBRASKA THIS AFTERNOON AND THEN MOVE INTO THE NORTHEAST PLAINS OF
COLORADO MID TO LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING
WINDS TO 60 MPH. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG
AND EAST OF A LINE FROM AKRON TO STERLING AFTER 4 PM.

FURTHER WEST TOWARDS THE FRONT RANGE AND URBAN CORRIDOR...EXPECT
ISOLATED SHOWERS AND THUNDERSTORMS WITH MAINLY GUSTY WINDS...BRIEF
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY MAINLY LATE
IN THE DAY. STORMS OVER THE MOUNTAINS WILL MAINLY HAVE GUSTY WINDS
AND LIGHT RAIN. THERE MAY BE A FEW SEVERE STORMS ON THE PLAINS
WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN THE MAIN THREATS.

A COLD FRONT WILL BRING COOLER TEMPERATURES AND A BETTER CHANCE OF
RAIN THURSDAY AND FRIDAY. SOME HEAVY RAIN WILL BE POSSIBLE WITH
THE STORMS ESPECIALLY THURSDAY AFTERNOON AND EVENING. THERE IS
STILL A SMALL THREAT OF STRONG TO SEVERE STORMS...MAINLY FRIDAY.

A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK TO NEAR 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE FAR NORTHEAST PLAINS
OF COLORADO AFTER 3 PM.

In the hours before

Special weather statement, Jun 28, 4:26 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT TUE JUN 28 2016

COZ035-039-290015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
526 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER AND
SOUTHWESTERN BROOMFIELD COUNTIES UNTIL 615 PM MDT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BOULDER...OR 27 MILES NORTHWEST OF DENVER...MOVING SOUTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARVADA...WESTERN WESTMINSTER...BOULDER...SOUTHWESTERN LONGMONT...
WESTERN BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...SUPERIOR...
SUNSHINE...CRISMAN...WALLSTREET...GOLD HILL...SALINA...SUMMERVILLE...
NIWOT AND ELDORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4015 10518 4005 10505 3992 10505 3985 10518
      3987 10520 3988 10520 3992 10522 3992 10525
      4006 10542
TIME...MOT...LOC 2325Z 311DEG 12KT 4003 10530

BAKER

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Denver

When
June 28, 5:18 PM MST
Where
Denver County, 5.99 mi WNW of Denver
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.770, -105.030

Hail, Denver

When
June 28, 5:31 PM MST
Where
Denver County, 5.89 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -105.040

Hail, Denver

When
June 28, 5:33 PM MST
Where
Denver County, 8.01 mi SW of Denver
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.660, -105.050

Hail, Denver

When
June 28, 5:34 PM MST
Where
Denver County, 1.27 mi ESE of (Den)denver Intl Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.860

Hail, Washington

When
June 28, 6:58 PM MST
Where
Washington County, 6.8 mi NW of Last Chance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -103.670

Hail, Washington

When
June 28, 7:08 PM MST
Where
Washington County, 3.83 mi NW of Last Chance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -103.630

Hail, Phillips

When
June 28, 7:30 PM MST
Where
Phillips County, 0.69 mi S of Paoli
Measured
1.75 in hail
Reported by
Public
Coordinates
40.610, -102.470

Large hail and strong winds shattered windows to homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640449, 640448, 640447, 640446, 640445, 640444, 640450.